Recent Articles

Benadryl (Diphenhydramine), an Antihistamine, Questions and Drug Interactions


CAUTION: Take Benadryl (diphenhydramine) with plenty of water. It can cause extreme drowsiness. Use caution if you must be alert. Do not give Benadryl to children without the advice of a physician. Make sure all your health care providers have a complete list of your medications, including over-the-counter medications, herbals and vitamins.

Can I take Benadryl (diphenhydramine), a short-acting antihistamine, with:

Adderall? Yes. Adderall is usually given in the morning. Take Benadryl as needed.
Ambien (Zolpidem)? Concurrent use may result in increased sedation. Diphenhydramine is shorter acting, but be careful when you get up. Take Ambien at bedtime and only when you have at least eight hours to devote for sleeping.
Amoxil (Amoxicillin)? Yes. Take Amoxil until finished. Take Benadryl as long as there are symptoms. You may take both with food, and drink plenty of water.
Afrin (Oxymetazoline)? Yes. If you have high blood pressure, talk to your physician before using Afrin. It constricts blood vessels and can cause pressure to increase. Use Afrin only 2 or 3 days, as longer use could result in rebound congestion. Take Benadryl only if you can devote at least eight hours for sleep.
Aleve (Naproxen)? Yes. Take Aleve with food or milk to avoid stomach upset. Take only as needed.
Allegra? Not at the same time. Take Allegra, a long-acting antihistamine, in the morning. Take Benadryl, a short-acting antihistamine, at bedtime to help sleep, since it causes drowsiness.
Antibiotic? Yes.
Atenolol, Lisinopril, HCTZ and Simvastatin? Yes, but taking hydrochlorothiazide and lisinopril (Prinivil/Zestril) could cause postural hypotension -- blood pressure drops too low. This may be a problem if you get up quickly from sitting or lying down. Symptoms are dizziness and lightheadedness. Benadryl could add to the dizziness and cause a fall.
Augmentin? Yes. Take Augmentin until finished with food. This will prevent the chance of diarrhea. Take Benadryl only as needed.
Azithromycin (Z-pak)? Yes.
Benzonatate? Yes. Both should be taken with plenty of water and only as needed. Benzonatate can cause drowsiness.
Blood Thinner?
Yes. There are no direct drug interactions between Benadryl and the two most common blood thinners -- Coumadin (warfarin) and Lovenox (enoxaparin). Take Benadryl only as needed.
Buscopan at Night?

Buscopan has several formulations, but all are used to reduce spasms and secretions. If you are only taking this with Benadryl at bedtime, this would normally be fine. Be careful if you get up in the night. 

Cephalexin (Keflex)? Yes. They may be taken together. Take the cephalexin until it is finished. Take Benadryl as needed. It can cause drowsiness.
Clarithromycin (Biaxin)? Yes.
Claritin (Loratadine) Before Bed? They are both antihistamines. Taking them together is a duplication, unless you're taking Benadryl for allergies or to help sleep. Take Claritin in the morning and Benadryl at bedtime. This way the nondrowsy product will be working during the day, and the drowsiness side effect of the Benadryl will help you sleep. Both can dry your system out, so increase your fluid intake.
Claritin (Loratadine) and Dextromethorphan (Robitussin)? Yes. Take Claritin in the morning and Benadryl at bedtime, so the nondrowsy product will be working during the day, and the drowsiness side effect of Benadryl will help you sleep. Both can dry your system out, so increase your fluid intake.
Claritin (Loratadine) and Fexofenadine? Do not take all these antihistamines in the same day. You are not increasing the effectiveness, but increasing the chances for side effects. Determine what you are allergic to and eliminate it from your environment. Vacuum your house frequently. Change furnace filters. Sometimes antihistamines just won't prevent the allergy symptoms. You may have to see your doctor for an allergy work-up.
Claritin 24-Hour and Azithromycin (Z-Pak)? Take Azithromycin early every day until finished. Taking Claritin and Benadryl is a duplication of antihistamines. Claritin is less likely to cause drowsiness and has a much longer duration of action. Benadryl is a short-acting antihistamine with a high incidence of drowsiness. That is why this drug is used to help people sleep. Do not take both unless advised to do so by your physician. It makes more sense to take a 12-hour Claritin in the morning and Benadryl at bedtime. Both can dry your system out, so increase your fluid intake.
Claritin D (Loratadine with Pseudoephedrine)? There are no direct drug interactions, but you are duplicating antihistamines. Claritin is a long-acting antihistamine that is not supposed to cause as much drowsiness as Benadryl. So when you take both, you're losing the Claritin advantage of it not causing drowsiness. You also increase the likelihood of antihistamine side effects like dry mouth, drowsiness and dry eyes. If you have high blood pressure or heart problems, do not take any "D" product with decongestants, as these can increase blood pressure.
Clonazepam (Klonopin)? Yes. Avoid alcohol. Clonazepam can cause drowsiness.
Cymbalta (Duloxetine), Lisinopril (Zestril, Prinivil) and Bactrim (Trimethoprim with Sulfamethoxazole)? Even though commonly used together, Cymbalta and lisinopril could cause a sudden drop in blood pressure. If you are being treated for high blood pressure or heart disease, have your blood pressure checked often. Bactrim and lisinopril together can raise the level of potassium in the blood, but these can be used together safely with close monitoring. High potassium levels can cause muscle weakness or an abnormal heart rhythm. If you have extreme muscle weakness, chest pain, pounding heartbeat, or an unusually fast or slow heart beat, contact your health care provider immediately. Benadryl can be taken with any of these others without fear of interaction, but remember it can cause drowsiness, and you should be very careful if you must be alert. Take Benadryl as needed.
Delsym (dextromethorphan) Yes. The Benadryl can cause extreme drowsiness. Take these only as needed.
Diclofenac (Voltaren)? Yes. Take diclofenac with food or milk to protect the stomach.
Diflucan (Fluconazole)? Yes. Take the Benadryl only as needed. Take the fluconazole as directed until finished.
Dimetapp (Brompheniramine with Phenylpropanolamine)? No. There is no reason to take these two together. Benadryl and Dimetapp  are short-acting antihistamines that cause drowsiness. Taking both would increase the chance and severity of side effects. Dimetapp adds a sinus decongestant that should be avoided if you have high blood pressure or heart problems. If you are trying to control seasonal allergy symptoms, just take one of these.
Flexeril (Cyclobenzaprine)? Yes. However, both can cause drowsiness, resulting in increased sedation. If you must be alert, do not take these together. Take only as needed unless otherwise instructed by your physician.

Fluoxetine (Prozac)?

Yes. Fluoxetine is used for several conditions, including bulimia nervosa, major depressive disorders, obsessive-compulsive disorder, panic disorder and premenstrual dysphoria. Benadryl can cause drowsiness. Fluoxetine can cause nervousness and other issues. If you have abnormal thoughts or feelings, contact your physician.
Gravol (Dimenhydrinate)? Gravol (dimenhydrinate) is a Canadian version of the American Dramamine. This product is related to diphenhydramine (Benadryl). Do not take both together, unless directed by your physician. Be careful taking either of these if you must be alert.
Herbal Multivitamin? There are no direct drug interactions between Benadryl and any common multiple vitamin combination. Not knowing what herbal product you have, and the problem that many herbal products do not need FDA inspection, I can only give you a qualified "maybe" answer. Take the herbal product to your regular pharmacist to verify the vitamin's ingredients to be sure you are safe taking them together.
Hydrocodone/GG Syrup? Yes, if you don't have to drive, be alert, operate machinery or do anything that requires attention. Drink plenty of fluids.
Hydrocortisone Cream? Yes. This way you attack the problem and relieve the symptoms from two different directions.
Hydroxyzine (Atarax)? No. Benadryl and hydroxyzine are antihistamines. Hydroxyzine is prescription-only, a more potent antihistamine with a greater chance of drowsiness. Take either one for as long as symptoms are present.
Hyzaar (Losartan with Hydrochlorothiazide)? Yes. They may be taken together. Take Benadryl as needed. Take Hyzaar as prescribed; do not stop or change the dose without instruction from your doctor. You should regularly have your blood pressure checked when taking any medication for high blood pressure.
Ibuprofen? Yes, as long as you are not allergic to either or have a stomach problem (ulcer) that would keep you from taking these two. Take ibuprofen with food or milk. Benadryl can cause drowsiness.
Levothyroxine (Synthroid)? Yes. Take levothyroxine early in the morning at least 30 minutes before breakfast. Benadryl can be used throughout the day for allergies, but it is also used at bedtime to help people fall asleep.
Lipitor? Yes.
Lisinopril? Yes.
Lisinopril and Prilosec? Yes.
Lorazepam (Ativan)? The interaction between Benadryl and lorazepam is more due to increasing the chance and severity of the common side effects of these drugs. You may feel drowsy or more tired when taking these drugs together. Do not drive or operate machinery until you know how these drugs affect you. Do not take Benadryl to help you sleep if you are already taking other drugs to treat sleep problems. If you notice slurred speech, confusion, severe weakness or difficulty breathing, contact your health care provider immediately.
Luvox CR (Fluvoxamine)? Yes. Take Luvox at the same time each day and Benadryl only as needed. Do not change the dose, frequency or stop the Luvox without instruction from your doctor.
Lyrica (Pregabalin)? Yes. You may notice an increase in drowsiness.
Meclizine (Antivert)? No. This may be a duplicate therapy (both drugs are antihistamines). You may feel drowsy or more tired when taking these drugs together. You also may experience other side effects including constipation, dizziness, difficulty with urination, dry mouth and eyes, changes in vision, fast heartbeat, or confusion.
Mefenamic Acid? Yes. Take both only as needed. Take mefenamic acid with food or milk to avoid stomach upset.
Methylprednisolone? Yes. These two are commonly prescribed together for topical rashes and allergic reactions. Take methylprednisolone with food. Benadryl can cause drowsiness.
Metoprolol? Yes. Metoprolol may slow down the heart rate, and diphenhydramine can cause drowsiness. Be careful if you must be alert. Take diphenhydramine only as needed.
Minocycline? Yes. Take minocycline on an empty stomach, as long as prescribed and without milk, calcium or other minerals. Take Benadryl as needed for allergies.
Motrin? Yes, as long as you have plain Motrin (ibuprofen) and plain Benadryl. Take Motrin with food or milk to avoid stomach upset.
Mucinex? Yes. Drink plenty of water to facilitate the action of the Mucinex and keep the membranes from drying out.
Mucinex D? Yes. Drink plenty of water to facilitate the action of the Mucinex and keep the membranes from drying out.
Mucinex DM? Yes. They may be taken together. Drink plenty of water to facilitate the action of the Mucinex and keep the membranes from drying out. Benadryl can cause drowsiness, extreme in some cases. Take these as needed.
Mylanta (Simethicone with Aluminum and Magnesium Hydroxide)? Yes. I would suggest taking Benadryl before the Mylanta by at least 15 minutes to allow the drug to be absorbed properly before the Mylanta coats the stomach.
Mylicon (Simethicone)? Yes. Take both as needed.
Phentermine (Adipex) Yes.
Percocet? Yes. Both can cause drowsiness. If you take these two, plan to stay home on the couch and watch TV. Take both as needed.
Prednisolone (Prelone)? Yes. Take prednisolone with food or milk. Benadryl can cause drowsiness.
Prednisone? Yes. Take prednisone with food or milk.
Prednisone and Pramipexole? There is a possible interaction between the pramipexole (Mirapex) and Benadryl. You may feel drowsy or more tired when taking these drugs together. Prednisone does not interact with either of the others. Take this with food or milk to prevent stomach upset.
Prednisone and Rozerem? Yes. Take prednisone with food or milk.
Prednisone and Tylenol? Yes. Take prednisone with food or milk. Limit Tylenol to 3000mg or less per 24 hours.
Reglan (Metoclopramide) There is a slight chance of an interaction between Reglan (metoclopramide) and Benadryl (diphenhydramine). You may feel drowsy or more tired when taking these drugs together.
Requip (Ropinirole)? Yes. You may experience increased drowsiness from the side effects of both drugs.
SAM-e (S-adenosyl-L-methionine)? Yes.
Sinemet? Yes. Both can cause drowsiness, resulting in increased sedation.
Sudafed? Yes. Follow directions. Sudafed can cause blood pressure to increase.
Sudafed Non-Drying, Sinemet and Mirapex Yes but if you have high blood pressure or heart problems, talk with your doctor before taking Sudafed or any decongestant.
Sulfamethoxazole (Septra, Bactrim) and Cephalexin (Keflex)?
Yes. The antibiotics should be taken until finished. Take the sulfa drug with plenty of water.
Tetracycline? Yes. Take tetracycline on an empty stomach and several hours away from any multivitamin or calcium product.
Tramadol (Ultram)? Yes. Both can cause drowsiness. Do not drive after taking the two.
Tramadol (Ultram) and Tylenol #3 (Acetaminophen with Codeine) There are interactions between all of these medications. Tramadol, Tylenol #3 and Benadryl all cause drowsiness. If you notice slurred speech, confusion, severe weakness, seizures, difficulty breathing, decreased pain relief, increased nausea, vomiting, dizziness, constipation, tremor or other unusual effects, contact your physician immediately. Limit daily intake of all Tylenol products to 3000mg.
Tylenol? Yes.
Xanax? Yes. Avoid alcohol. Xanax can cause drowsiness. Do not take more than prescribed.
Xanax (Alprazolam) and Ambien (Zolpidem)? Can you? Yes. Should you? No. All these cause drowsiness and central nervous system depression. The effect is additive. Ambien should only be taken if you have 8 hours to devote for sleep. Benadryl is an excellent antihistamine, but drowsiness can be extreme. It contains the active ingredient in most over-the-counter sleeping aids. Xanax can cause confusion and drowsiness. Sleep-related behaviors, such as sleep-driving, are more likely to occur during concurrent use of Ambien and other central nervous system depressants than with Ambien alone. Talk to your doctor.
Zithromax (Azithromycin)? Yes. Take Zithromax until finished early each morning. Take Benadryl as needed for allergic symptoms or to help you sleep.
Zoloft (Sertraline)? Yes. Zoloft is an antidepressant (SSRI) that can cause drowsiness. Benadryl is an antihistamine, but it is also used to treat sleeplessness. Allow a full eight hours for sleep, and drink plenty of water.
Zoloft and Hydrocodone? No, due to the increased drowsiness that can result. Zoloft is an antidepressant and serotonin reuptake inhibitor. Hydrocodone is a narcotic pain reliever. None of these interact in a bad way with each other, but the common side effect of drowsiness can be additive. If you have to take them at the same time, don't drive, work or do anything that requires you to remain alert.
Zyrtec (Cetirizine) for itchy skin rash? No. This would be a duplication of the same therapy, which would increase drowsiness and dry-mouth side effects. If you don't have to worry about being alert, use Benadryl with an over-the-counter steroid cream. This works at the itch from two directions. If you must be alert, use once-daily Zyrtec with a cream. If you are a male with prostate issues, talk to your physician before taking any antihistamine long-term.
Zyrtec (Cetirizine) and Delsym?
Zyrtec and Benadryl are both antihistamines. Zyrtec is long-acting. Benadryl is short-acting. Do not take them at the same time. Zyrtec is normally taken in the morning. Benadryl could be taken at bedtime, also to help sleep. Delsym can be taken with either. Drink plenty of water with all.
Zyrtec D (Cetirizine with Pseudoephedrine)? No. It would be duplication of antihistamine action/reactions. The risk of drowsiness increases greatly taking two antihistamines at the same time. Talk to your allergist or doctor. Don't take any oral decongestant (the D part of Zyrtec) if you have high blood pressure or heart problems without talking to your doctor.

I took some Contact cold and flu medicine about 8 hours ago. Can a take a Benadryl now?
Not knowing what the cold and flu medication was that you took, I cannot say for sure. If you do take a Benadryl (diphenhydramine), be sure you do not have to be alert or be driving. Most cold medications contain an antihistamine like diphenhydramine. These are usually short acting but cause drowsiness.

Can I take Benadryl, prednisone and Motrin IB?
The Benadryl (diphenhydramine) does not have any direct drug interactions with either prednisone (Deltasone) or Motrin IB (ibuprofen). The Benadryl can cause drowsiness, be careful if you must be alert. The other two are both anti-inflammatory medications, the prednisone a steroid, the Motrin an NSAID. Although an interaction is possible, these drugs may be used together for short periods of time.

Is it OK to take prednisone, Delsym and Benadryl at the same time?
There are no direct drug interactions between prednisone, Delsym (dextromethorphan) and Benadryl (diphenhydramine).

I'm prescribed 20mg Adderall and Vicodin for pain. Is it OK to take Benadryl for my allergies?
The Benadryl (diphenhydramine), an antihistamine, may interact with both the Adderall (mixed amphetamines) and Vicodin (acetaminophen w/hydrocodone). With the Vicodin and Benadryl together, you may feel drowsy or more tired. With the Adderall and Benadryl together, you may notice a decrease in the effectiveness of the Adderall, especially if you are using this for conditions such as narcolepsy. Discuss your drug regimen with your health care provider prior to taking these drugs together.

Is it OK to take Benadryl or another antihistamine with Mirapex and Crestor?
A better antihistamine choice would be a long acting, non-sedating product like Claritin (loratadine) or Zyrtec (cetirizine). The Benadryl (diphenhydramine) interacts with the Mirapex (pramipexole) due to the sedating side effect of both of these medications.

Can you take Ambien, Benadryl and naproxen?
The naproxen (Naprosyn or Aleve) may be taken with either of the other two. Take it with food or milk to prevent stomach irritation. These drugs must be used together with caution. You may feel drowsy or more tired when taking these drugs together.

I took Allegra and Benadryl about four hours apart. That's not a bad thing, is it?
This would be a duplication of therapy and could cause a greater chance of side effects, mostly drowsiness and dry mouth.

What is the interaction between Celexa and Benadryl?
There are no direct drug interactions between Celexa (citalopram) and Benadryl. Benadryl can cause drowsiness and in some, this can be extreme. Be careful taking Benadryl if you must be alert.

Can I take a Benadryl? I took a Mucinex 1-1/2 hours ago, as well as two Tylenol for aches/fever (I have the flu).
Yes. There are no direct drug interactions between Benadryl (diphenhydramine), Mucinex (guaifenesin) and Tylenol (acetaminophen). They may be taken together. Benadryl can cause extreme drowsiness. Limit Tylenol to no more than 3000mg per day. Drink plenty of water with the Mucinex.

Can I take oxymetazoline and Benadryl Severe Sinus?
Although there are no direct drug interactions with oxymetazoline (Afrin) and Benadryl Severe Sinus (diphenhydramine, acetaminophen, pseudoephedrine), you are duplicating decongestants. Afrin should only be used for two to three days to avoid rebound congestion. If you have high blood pressure or heart problems, you should not be using either of these products. Always ask your doctor or pharmacist about adding over-the-counter drugs to your current medication regimen.

Can I take Benadryl Sinus with fluoxetine?

Yes. Both Benadryl (diphenhydramine) and fluoxetine (Prozac) can cause drowsiness, so be careful if you must be alert. Do not give fluoxetine to adolescents or children.

 
 Copyright ©1997-, BJC HealthCare.
All Rights Reserved.